Which of the following medications most likely accounts for this patient's symptoms?

A 45-year-old woman presents to her primary care physician because of blurred vision. She states that this symptom started about two days ago. She denies any past history of significant medical or neurological problems. She does state that several days ago she started treatment for depression with a psychiatrist, due to a two-month period during which she had several depressive symptoms. On review of systems, she admits to having increased her water consumption over the last several days, due to a dry mouth. She also complains of dizziness when she stands up from lying or sitting. Her temperature is 37 C (98.6 F), blood pressure lying down is 135/75 mm Hg, blood pressure standing is 110/64 mm Hg, pulse lying down is 84, pulse standing is 95, and respiratory rate is 16/min. Physical examination is unremarkable except for mild mydriasis. Which of the following medications most likely accounts for this patient’s symptoms?

A. Bupropion
B. Citalopram
C. Imipramine
D. Nefazodone
E. Sertraline

Explanation: The correct answer is C. Imipramine is a tricyclic antidepressant (TCA) that inhibits norepinephrine and serotonin reuptake. Like most TCAs, imipramine also has antagonistic effects at muscarinic, histaminic, and a-adrenergic receptors. This patient’s complaint of blurred vision is most likely due to the antimuscarinic effects of the medication. The blockade of muscarinic acetylcholine receptors causes mydriasis (pupillary dilation) resulting in blurred vision. Dry mouth is also due to the anticholinergic effect of imipramine. Orthostatic
hypotension is caused by the a1-adrenergic receptor blockade associated with TCAs. Bupropion (choice A) is an antidepressant with an unknown mechanism of action, though some evidence suggests that it is a norepinephrine and dopamine reuptake inhibitor. Treatment with bupropion is characterized by the absence of significant drug-induced orthostatic hypotension or anticholinergic effects. Citalopram (choice B) is a selective serotonin reuptake inhibitor (SSRI) with no significant effects at cholinergic, adrenergic, or histaminic receptors. Therefore, it would not cause the cluster of symptoms seen in this patient. Nefazodone (choice D) acts primarily as an antagonist at serotonin-2 (5-HT2) receptors, although it is also a weak inhibitor of serotonin reuptake. Although it is related to trazodone, it lacks significant antagonistic activity at other receptors. Sertraline (choice E) is an SSRI, like citalopram, and would not cause the side effects present in this patient.